Rhabdomyolysis from statins: What's the risk?

content provided by mayoclinic.com

Rhabdomyolysis from statins: What's the risk?

Question

How do you know if you have rhabdomyolysis from statin use?

Marcela
Arizona

Answer

Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain is a symptom of rhabdomyolysis (rab-do-mi-OL-ih-sis), a rare condition that causes muscle cells to break down.

The most common signs and symptoms of rhabdomyolysis include:

  • Severe muscle aching throughout the entire body
  • Muscle weakness
  • Dark or cola-colored urine

The higher the dose of statins, the higher the risk of rhabdomyolysis. The risk also increases if certain drugs — including cyclosporine and gemfibrozil (Lopid) — are taken in combination with statins.

If you notice moderate or severe muscle aches after starting to take a statin, contact your doctor. If you have signs and symptoms of rhabdomyolysis, stop taking your statin medication immediately and seek medical treatment right away. If necessary, your doctor may take steps to help prevent kidney damage and other complications.

Last Updated: 2010-08-12
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version